Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 94, NWS Dodge City, KS

May 16, 20177 counties in Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 16, 2017, 10:20 PM CDT for 7 counties in Kansas. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 16, 2017, 10:20 PM CDT (03:20 UTC)
Expired
May 16, 2017, 11:00 PM CDT
In force
40 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Clark County, KS, Comanche County, KS, Edwards County, KS, Ford County, KS, Hodgeman County, KS, Kiowa County, KS, Pawnee County, KS

The radar

The Dodge City radar (KDDC), 38 km from the middle of the area, began a volume at 03:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 3.3 hours before the alert went out and 32 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2017-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1324 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2017-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 383 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1324 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
917 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
383 m²/s²
0-3 km storm-relative helicity
570 m²/s²
Significant tornado parameter
4.6
Supercell composite
20.1

Open this sounding in Storm Lab

The text

As transmitted.

576 
WUUS53 KDDC 170320
SVRDDC
KSC025-033-047-057-083-097-145-170400-
/O.NEW.KDDC.SV.W.0094.170517T0320Z-170517T0400Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
1020 PM CDT TUE MAY 16 2017

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Eastern Ford County in southwestern Kansas...
  Kiowa County in south central Kansas...
  Southeastern Hodgeman County in southwestern Kansas...
  Northwestern Comanche County in south central Kansas...
  Southwestern Pawnee County in south central Kansas...
  Edwards County in south central Kansas...
  Northeastern Clark County in southwestern Kansas...

* Until 1100 PM CDT

* At 1020 PM CDT, severe thunderstorms were located along a line
  extending from 3 miles west of Windhorst to 9 miles south of
  Mullinville, moving northeast at 45 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. 

* Locations impacted include...
  Kinsley, Greensburg, Spearville, Bucklin, Haviland, Mullinville,
  Offerle, Bellefont, Centerview, Fellsburg, Windhorst, The Joy
  Elevator and The Brenham Elevator.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3781 9982 3819 9948 3766 9903 3733 9951
TIME...MOT...LOC 0320Z 227DEG 48KT 3780 9971 3745 9949 

HAIL...1.50IN
WIND...60MPH
 
$$

JJOHNSON
2 follow-up statements
850 
WWUS53 KDDC 170333
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
1033 PM CDT TUE MAY 16 2017

KSC025-033-170342-
/O.CAN.KDDC.SV.W.0094.000000T0000Z-170517T0400Z/
Comanche KS-Clark KS-
1033 PM CDT TUE MAY 16 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN COMANCHE AND
NORTHEASTERN CLARK COUNTIES IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area.Therefore, the warning has been cancelled.

LAT...LON 3793 9970 3819 9948 3766 9903 3741 9941
TIME...MOT...LOC 0332Z 227DEG 43KT 3790 9957 3752 9940 

$$

KSC047-057-083-097-145-170400-
/O.CON.KDDC.SV.W.0094.000000T0000Z-170517T0400Z/
Ford KS-Kiowa KS-Hodgeman KS-Pawnee KS-Edwards KS-
1033 PM CDT TUE MAY 16 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM CDT
FOR NORTHEASTERN FORD...NORTHWESTERN KIOWA...SOUTHEASTERN HODGEMAN...
SOUTHWESTERN PAWNEE AND EDWARDS COUNTIES...

At 1032 PM CDT, severe thunderstorms were located along a line
extending from Offerle to 6 miles southeast of Mullinville, moving
northeast at 45 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Kinsley, Greensburg, Haviland, Mullinville, Offerle, Bellefont,
Centerview, Fellsburg, The Joy Elevator and The Brenham Elevator.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3793 9970 3819 9948 3766 9903 3741 9941
TIME...MOT...LOC 0332Z 227DEG 43KT 3790 9957 3752 9940 

HAIL...1.50IN
WIND...60MPH
 
$$

JJOHNSON
869 
WWUS53 KDDC 170343
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
1043 PM CDT TUE MAY 16 2017

KSC057-083-170352-
/O.CAN.KDDC.SV.W.0094.000000T0000Z-170517T0400Z/
Ford KS-Hodgeman KS-
1043 PM CDT TUE MAY 16 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN FORD AND
SOUTHEASTERN HODGEMAN COUNTIES IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

LAT...LON 3807 9956 3819 9948 3766 9903 3750 9929
TIME...MOT...LOC 0342Z 225DEG 49KT 3801 9948 3754 9927 

$$

KSC047-097-145-170400-
/O.CON.KDDC.SV.W.0094.000000T0000Z-170517T0400Z/
Kiowa KS-Pawnee KS-Edwards KS-
1043 PM CDT TUE MAY 16 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM CDT
FOR NORTHEASTERN KIOWA...SOUTHWESTERN PAWNEE AND CENTRAL EDWARDS
COUNTIES...

At 1042 PM CDT, severe thunderstorms were located along a line
extending from 6 miles northwest of Kinsley to 4 miles south of
Greensburg, moving northeast at 50 mph.

HAZARD...Ping pong ball size hail and 70 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Kinsley, Greensburg, Haviland, Centerview, Fellsburg and The Brenham
Elevator.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3807 9956 3819 9948 3766 9903 3750 9929
TIME...MOT...LOC 0342Z 225DEG 49KT 3801 9948 3754 9927 

HAIL...1.50IN
WIND...60MPH
 
$$

JJOHNSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 6:00 PM CDT, 4 hours 20 minutes earlier.

Area forecast discussion, May 16, 6:00 PM CDT, 4 hours 20 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
600 PM CDT Tue May 16 2017

...Updated Aviation...

.SHORT TERM...(This evening through Wednesday)
Issued at 333 PM CDT Tue May 16 2017

Main short term concern is severe weather tonight. Supercell thunderstorms
have developed this afternoon across the OK/TX panhandles. Some activity
has also developed over southwest Kansas to the southwest of Dodge
City. The 19Z KDDC RAOB shows plenty of CAPE and shear for supercells.
The sounding is definitely favorable for supercells with giant hail
(2-4"). The low levels of the sounding right now are not favorable
for tornadoes. This could change as low level SRH increases in association
with a developing LLJ later tonight. In addition, inter-storm dynamics
could change low level shear if current activity kicks out an OFB for
later development to utilize. It is not exactly clear how this will
evolve. The ARW shows a quick evolution to a linear line by early evening.
The HRRRX shows more discrete supercells with a much higher threat
of hail and tornadoes. Mesoanalysis shows strengthening sig torn near
the Oklahoma border over the next few hours. A tornado was just reported
in the OK panhandle. Putting this all together, the highest tornado
threat is expected to be south of Highway 50 and near the Oklahoma
border. Meade, Clark, and Comanche counties will be the most under
the gun for the largest hail and the strongest tornado chances. The
atmosphere will have to change significant through in the next few
hours as the 19Z RAOB is not particularly supportive of large tornadoes.
....However....Low level winds are backing and dewpoints are increasing
across the CWFA, so that change might have just started to occur. Regardless
of this, be sure to pay attention to the weather and take action if
needed!

.LONG TERM...(Wednesday night through Tuesday)
Issued at 333 PM CDT Tue May 16 2017

SW Kansas will be in between systems Wednesday. Another synoptic wave
moving through may bring another round of severe convection Thursday.
Details are unclear at this point in time. This system will exit eventually
with a drier regime by the weekend.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 600 PM CDT Tue May 16 2017

Scattered thunderstorms will continue through about 03z.
Otherwise, VFR is expected to prevail at all airports through
Wednesday. Strong shortwave over NE New Mexico at 06z Wed will
strengthen to a 550 dm closed low near Scott City by 12z Wed. Dry
slot will end convective coverage from west to east overnight as
this occurs. After 15z Wed, behind this departing system, expect
strong west winds at all airports, averaging 25-35 kts with gusts
as high as 40 kts.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  55  80  51  78 /  40  10   0  30
GCK  53  79  49  72 /  10  10   0  30
EHA  51  79  50  73 /  10   0   0  30
LBL  54  81  53  79 /  20   0   0  20
HYS  58  76  50  71 /  70  20   0  20
P28  60  82  54  84 /  50  10   0  30

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Sugden
LONG TERM...Sugden
AVIATION...Turner
Hazardous weather outlook, May 16, 8:13 AM CDT, 14 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
813 AM CDT Tue May 16 2017

KSZ030-031-043>046-061>066-074>081-084>090-171315-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
813 AM CDT Tue May 16 2017 /713 AM MDT Tue May 16 2017/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Large hail, strong winds, heavy rain, and tornadoes will be possible
this afternoon and evening. Pay attention to the weather and take action
if needed!

Day 1 Hazards
-------------
* Tornado: Elevated risk
* Hail: Significant risk
* Thunderstorm wind damage: Significant risk
* Flooding: Limited risk
* Lightning: Elevated risk
* Non-thunderstorm wind: Limited risk
* Fire weather: Limited risk

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Days 2-7 Discussion
-------------------

Severe thunderstorms could be possible on Thursday.

Days 2-7 Hazards
----------------
* Wednesday
  - Lightning: Limited risk
  - Non thunderstorm wind: Limited risk
  - Fire weather: Limited risk

* Thursday
  - Flooding: Limited risk
  - Lightning: Significant risk
  - Severe thunderstorm: Elevated risk

* Friday
  - Lightning: Limited risk

* Saturday
  - Lightning: Limited risk

* Sunday
  - Lightning: Limited risk

* Monday
  - Lightning: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this afternoon and tonight.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Local storm report, May 16, 9:11 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
911 PM CDT TUE MAY 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0903 PM     HAIL             1 ESE ALEXANDER         38.46N 99.53W
05/16/2017  E1.50 INCH       RUSH               KS   PUBLIC

&&

GT
Special weather statement, May 16, 9:15 PM CDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Dodge City KS
915 PM CDT TUE MAY 16 2017

KSZ030-031-170245-
Trego KS-Ellis KS-
915 PM CDT TUE MAY 16 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL TREGO AND
NORTHWESTERN ELLIS COUNTIES UNTIL 945 PM CDT...

At 914 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles south of Riga, or 16 miles southeast of Wakeeney, moving
northeast at 40 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Ellis, Riga and Turkville.

A tornado watch remains in effect until 1000 PM CDT for central and
west central Kansas.

LAT...LON 3910 9911 3881 9960 3888 9978 3913 9958
TIME...MOT...LOC 0214Z 225DEG 44KT 3887 9965

TATRO
Special weather statement, May 16, 9:21 PM CDT, 59 minutes before
Special Weather Statement
National Weather Service Dodge City KS
921 PM CDT TUE MAY 16 2017

KSZ031-170315-
Ellis KS-
921 PM CDT TUE MAY 16 2017

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ELLIS COUNTY UNTIL 1015
PM CDT...

At 920 PM CDT, Doppler radar was tracking a strong thunderstorm 3
miles northeast of Liebenthal, or 11 miles north of La Crosse, moving
northeast at 25 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Hays, Victoria, Catherine, Schoenchen, Walker, Munjor, Antonino,
Emmeram, Toulon and Hays Regional Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A tornado watch remains in effect until 1000 PM CDT for central
Kansas.

LAT...LON 3871 9904 3870 9949 3913 9922 3913 9904
TIME...MOT...LOC 0220Z 215DEG 24KT 3869 9927

RUSSELL
Special weather statement, May 16, 9:38 PM CDT, 42 minutes before
Special Weather Statement
National Weather Service Dodge City KS
938 PM CDT TUE MAY 16 2017

KSZ089-090-170315-
Barber KS-Comanche KS-
938 PM CDT TUE MAY 16 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BARBER AND
SOUTHEASTERN COMANCHE COUNTIES UNTIL 1015 PM CDT...

At 938 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Aetna, or 19 miles southeast of Coldwater, moving
northeast at 45 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Deerhead and Aetna.

A tornado watch remains in effect until 1000 PM CDT for south central
Kansas.

LAT...LON 3705 9918 3736 9890 3721 9856 3700 9903
      3700 9910
TIME...MOT...LOC 0238Z 225DEG 49KT 3704 9913

TATRO
Special weather statement, May 16, 10:01 PM CDT, 19 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1001 PM CDT TUE MAY 16 2017

KSZ078-080-088-089-170330-
Clark KS-Kiowa KS-Comanche KS-Ford KS-
1001 PM CDT TUE MAY 16 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FORD...SOUTHWESTERN
KIOWA...NORTHWESTERN COMANCHE AND NORTHEASTERN CLARK COUNTIES UNTIL
1030 PM CDT...

At 1001 PM CDT, Doppler radar was tracking a strong thunderstorm 3
miles south of Clark State Lake, or 10 miles north of Ashland, moving
northeast at 40 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Greensburg, Bucklin, Mullinville, Clark State Lake, Lexington and The
Joy Elevator.

LAT...LON 3734 9991 3764 9957 3759 9920 3724 9967
TIME...MOT...LOC 0301Z 225DEG 49KT 3734 9977

TATRO
Special weather statement, May 16, 10:07 PM CDT, 13 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1007 PM CDT TUE MAY 16 2017

KSZ078>080-170330-
Kiowa KS-Edwards KS-Ford KS-
1007 PM CDT TUE MAY 16 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FORD...NORTHWESTERN
KIOWA AND SOUTHWESTERN EDWARDS COUNTIES UNTIL 1030 PM CDT...

At 1007 PM CDT, Doppler radar was tracking a strong thunderstorm 3
miles southeast of Ford, or 20 miles southeast of Dodge City, moving
northeast at 45 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Bucklin, Ford, Centerview and Windhorst.

LAT...LON 3747 9968 3762 9986 3792 9951 3778 9919
TIME...MOT...LOC 0307Z 224DEG 48KT 3759 9973

TATRO

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 7:01 PM CDTTornado WarningDDCEdwards, Kiowa, Pawnee44 min
May 16, 7:06 PM CDTSevere Thunderstorm WarningDDCFinney, Ford, Gray, Hodgeman, Lane20 min
May 16, 7:25 PM CDTTornado WarningDDCEdwards, Pawnee35 min
May 16, 7:29 PM CDTFlash Flood WarningDDCEdwards, Pawnee3 hr
May 16, 7:41 PM CDTTornado WarningDDCEdwards, Pawnee, Stafford34 min
May 16, 7:57 PM CDTSpecial Weather StatementDDCNess48 min
May 16, 8:14 PM CDTSevere Thunderstorm WarningDDCHodgeman, Ness, Rush28 min
May 16, 8:25 PM CDTSpecial Weather StatementDDCEllis35 min
May 16, 8:48 PM CDTSpecial Weather StatementDDCRush27 min
May 16, 8:50 PM CDTSpecial Weather StatementDDCTrego25 min
May 16, 8:59 PM CDTSevere Thunderstorm WarningDDCNess, Rush46 min
May 16, 9:15 PM CDTSpecial Weather StatementDDCEllis30 min
May 16, 9:21 PM CDTSpecial Weather StatementDDCEllis54 min
May 16, 9:38 PM CDTSpecial Weather StatementDDCBarber37 min
May 16, 10:01 PM CDTSpecial Weather StatementDDCKiowa29 min
May 16, 10:07 PM CDTSpecial Weather StatementDDCKiowa23 min
May 16, 10:50 PM CDTSevere Thunderstorm WarningDDCEdwards, Kiowa, Pawnee, Pratt, Rush, Stafford40 min
May 16, 11:22 PM CDTSpecial Weather StatementDDCBarber23 min
May 16, 11:30 PM CDTSpecial Weather StatementDDCStafford45 min
May 16, 11:31 PM CDTSpecial Weather StatementDDCPratt29 min
May 16, 11:31 PM CDTSevere Thunderstorm WarningDDCBarber, Comanche25 min
May 16, 11:53 PM CDTSevere Thunderstorm WarningDDCBarber, Pratt52 min
May 17, 12:17 AM CDTSevere Thunderstorm WarningDDCPratt, Stafford22 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.